Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 15, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Aug 16, 2023, 5:08 AM EDT for Monroe County, New York. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2023, 5:08 AM EDT (09:08 UTC)
- Expired
- Aug 16, 2023, 9:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 84 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:00 AM EDT | FLASH FLOOD | 1 Ssw Gates-North Gates, NY | Foot of water across the 490. |
| Aug 16, 6:20 AM EDT | FLASH FLOOD | 2 Sse Gates-North Gates, NY | Report via social media with picture. Roads impassible corner of Brooks Ave. and Marilou Dr. in Gates. Car submerged in water with damage. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052
WGUS51 KBUF 160908
FFWBUF
NYC055-161315-
/O.NEW.KBUF.FF.W.0015.230816T0908Z-230816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
508 AM EDT Wed Aug 16 2023
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Central Monroe County in western New York...
* Until 915 AM EDT.
* At 508 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rochester, Chili, Brighton, Gates-North Gates, Spencerport,
Rochester International Airport, North Chili, Martin and Strong
Memorial Hospital.
This flash flood warning is to the south of the earlier flash flood
warning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4322 7778 4311 7786 4300 7768 4312 7759
FLASH FLOOD...RADAR INDICATED
$$
JLA2 follow-up statements
643
WGUS71 KBUF 161119
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
719 AM EDT Wed Aug 16 2023
NYC055-161315-
/O.CON.KBUF.FF.W.0015.000000T0000Z-230816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
719 AM EDT Wed Aug 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT THIS
MORNING FOR CENTRAL MONROE COUNTY...
At 719 AM EDT, Rainfall has ended across the area, but excessive
runoff from heavy rain overnight will continue to cause flooding
early this morning. Between 3 and 4 inches of rain have fallen
across portions of the Rochester area. Flash flooding is ongoing in
some portions of the city.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Rochester, Chili, Brighton, Gates-North Gates, Spencerport,
Rochester International Airport, North Chili, Martin and Strong
Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
&&
LAT...LON 4322 7778 4311 7786 4300 7768 4312 7759
FLASH FLOOD...RADAR INDICATED
$$
Hitchcock310 WGUS71 KBUF 161316 FFSBUF Flash Flood Statement National Weather Service Buffalo NY Issued by National Weather Service Cleveland OH 916 AM EDT Wed Aug 16 2023 NYC055-161326- /O.EXP.KBUF.FF.W.0015.000000T0000Z-230816T1315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe NY- 916 AM EDT Wed Aug 16 2023 ...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MONROE COUNTY... Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4322 7778 4312 7759 4300 7768 4311 7786 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:42 AM EDT, 26 minutes earlier.
Area forecast discussion, Aug 16, 4:42 AM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 442 AM EDT Wed Aug 16 2023 .SYNOPSIS... Rain showers will decrease today behind an upper level low, then drier air brings increasing amounts of sunshine through the afternoon hours. High pressure will bring a brief period of fair weather tonight and tomorrow before a sharp mid level trough crosses our region Thursday evening with gusty storms through the night, tapering off as scattered showers Friday. A cool, but dry start to the weekend. && .NEAR TERM /THROUGH TONIGHT/... Upper level low over our region this morning will advance towards New England by this evening. Showers and isolated thunder will continue through the morning hours. IR satellite imagery displaying cooling cloud tops near Rochester, with slow moving storms around the pivot point of the upper level low. Strong moisture convergence will continue the heavy rain through the predawn hours along the southern Lake Ontario shoreline. Northwest winds today behind the upper level low will maintain a wealth of clouds through the morning, this as rain showers begin to weaken and end from west to east. This northwest upslope flow along with saturated lower levels of the atmosphere will bring areas of fog and low stratus, especially across higher terrain of southwest NYS. As the deeper moisture departs our region to the east with the upper level low, drier air will bring a return to sunshine through the afternoon and early evening hours. Tonight weak surface high pressure will quickly cross our region, with a southerly flow developing later in the night. Fair weather tonight with temperatures in the mid 50s to around 60F. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Deep trough and strong cold front approach on Thursday from the upper Great Lakes. Warmer day ahead of the system. Lead shortwave lifting across central and eastern NY will combine with building instability to result in isolated thunderstorms in the afternoon Finger Lakes to the North Country. Warm air advection within southerly flow will cause temperatures to reach the upper 70s to lower 80s, with the warmest areas lying in the Genesee Valley and Finger Lakes due to downsloping. The energetic shortwave trough will be diving southeast across the Great Lakes Thursday, supporting a surface low over the northern portions of the Ontario province. Attached to said low, is a surface cold front lying due south across the Upper Great Lakes Thursday morning. This front will arrive across the lower Great Lakes Thursday evening. Mainly due to decreasing instability farther east of when front moves through during peak heating (Michigan/Ohio), we are not highlighted in anything more than general thunder from SPC. At the least, instability between 500 and 1000 J/kg of MUCAPE will interact with a low level jet to 45 knots, supporting the potential for some gusty thunderstorms northeast and east of both lakes. In addition to the thunderstorm potential, any rain with this system will be moderate as precipitable water values climb up between 1.25 and 1.50 inches along the low level jet. As the well defined upper level trough crosses the region Friday, expect scattered showers and isolated thunder, especially across the eastern Lake Ontario region. Windy with wind gusts between 25 and 35 mph. Cool as well with highs not reaching upper 60s over the higher terrain and barely making low 70s over the lower elevations. Upper level low and sfc low pulls east into northern New England and southern Quebec Friday night. This is a slow trek though. Showers east and southeast of Lake Ontario will slowly diminish but will not end completely due to cooler air aloft and upslope flow. Farther west, skies will begin to clear out as high pressure ridge moves in from the west. This will result in river valley fog across the Southern Tier. && .LONG TERM /SATURDAY THROUGH TUESDAY/... On Saturday, some of the upslope showers southeast and east of Lake Ontario will only slowly end as the upper low finally pulls east across New England. Otherwise, dry weather will take hold the rest of Saturday into Sunday with mainly ridging taking hold. Guidance showing growing consensus for chances of a few showers on Monday as a cold front drops across. Better chances eastern areas and have now included slight chance pops to cover the potential. Next low-end chances for showers thereafter arrive later Tuesday as another shortwave trough crests over the eastern side of the ridge and across the Great Lakes. Regarding temperatures, after a rather cool night, temperatures will be below normal to kick the day off Saturday though warm to pleasant readings in the 70s as the airmass begins to modify as surface high pressure slowly migrates eastward. Temperatures are then generally expected to average near or slightly above climatological norms through early next week. && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... An upper level low will exit the region today, with an axis of moisture extending westward across the TAF region with IFR visibility and diminishing amounts of rain showers. As this moisture axis pivots eastward across our region, drier air will filter in from northwest to southeast, with a return to VFR flight conditions between 12Z and 16Z for the lake plain, and 16Z and 20Z for higher terrain and areas east of Lake Ontario. Surface high pressure will build towards the region tonight, with fair weather and VFR flight conditions. Scattered low end VFR stratus clouds may pass across far western TAF sites late tonight as winds become more southerly. Outlook... Thursday...VFR. Thursday night...Restrictions possible with showers and thunderstorms. Friday...Mainly VFR, a chance of showers and local MVFR east of Lake Ontario. Saturday and Sunday...Mainly VFR. && .MARINE... Northwest flow today behind a departing upper level low, with these winds across the Lakes generally 10 knots or less. Tonight these winds will lighten, and become southerly late. Thursday the south-southwest flow could approach 15 to 20 knots over the far western portion of Lake Ontario and near the Lower Niagara River...with this flow continuing into the evening before a strong cold front nears. This strong cold front will cross the area Thursday night, with increasing westerly winds behind the cold front likely bringing solid Small Craft Advisory conditions Friday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Thomas NEAR TERM...Thomas SHORT TERM...EAJ/JLA LONG TERM...JLA/PP AVIATION...Thomas MARINE...Thomas
Hazardous weather outlook, Aug 15, 6:59 PM EDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 659 PM EDT Tue Aug 15 2023 NYZ001>008-010>014-019>021-085-162300- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 659 PM EDT Tue Aug 15 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. Isolated thunderstorms through this evening could produce locally heavy rain and gusty winds. The greatest risk will be from western NY to the Finger Lakes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-162300- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 659 PM EDT Tue Aug 15 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 16, 2:20 AM EDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Buffalo NY 220 AM EDT Wed Aug 16 2023 NYZ003-160815- Monroe- 220 AM EDT Wed Aug 16 2023 ...MODERATE TO HEAVY RAIN OVER NORTHERN MONROE COUNTY... At 214 AM EDT, an area of moderate to heavy rain was located falling from Charlotte to Greece and North Gates. The area of rain is nearly stationary. Total rainfall of 2 to 3 inches has occurred in this area since Tuesday evening. Though not widespread, an additional 0.5 to 0.75 inch of rain will occur locally early this morning in some of these same areas. Locations impacted include... Rochester, Greece, Irondequoit, Hilton, Brighton, Gates-North Gates, Spencerport, Charlotte, Strong Memorial Hospital, Rochester General Hospital, Rochester International Airport, and Braddock Bay. This additional rain will cause ponding of water on roadways, especially in urban areas or low-lying areas with poor drainage. Motorists should slow down and be prepared for poor visibility due to the heavy rain. Remember, never drive across a flooded roadway since the water may be deeper than it looks. Turn around, don't drown. LAT...LON 4327 7750 4309 7764 4317 7785 4337 7776 TIME...MOT...LOC 0614Z 020DEG 2KT 4323 7767 JLA
Local storm report, Aug 16, 3:35 AM EDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
335 AM EDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM Rain 1 NW Rochester 43.18N 77.63W
08/16/2023 M2.84 inch Monroe NY Mesonet
Rainfall total since midnight.
&&
JLALocal storm report, Aug 16, 3:38 AM EDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
338 AM EDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Rain 1 ENE Greece 43.22N 77.68W
08/16/2023 M3.00 inch Monroe NY Public
Total rainfall since 530 pm on Tuesday.
Still raining.
&&
JLAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:20 AM EDT | Special Weather Statement | BUF | Monroe | 115 min |
| Aug 16, 2:41 AM EDT | Flash Flood Warning | BUF | Monroe | 7 hr |
| Aug 16, 5:40 AM EDT | Special Weather Statement | BUF | Lewis | 50 min |
| Aug 16, 5:08 PM EDT | Areal Flood Warning | BUF | Lewis | 24 hr |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.